Thursday, August 30, 2012

8/30/2012 Rheumatoid Arthritis Diary: horrible side effect while on Humira

I thought I was hitting the jackpot with Humira, a biologic drug that is effective for many people with rheumatoid arthritis. I had been on Enbrel for about 4 months and while the weekly injection did help with the debilitating joint pain, it made me sick (fever, chills) for about 2-3 days after taking the needle. That meant my weekends were shot -- I took it on Saturday -- so that I could be functional during the week at work. Not optimal quality of life-wise.
So I asked my rheumatologist if I could try Humira, which is taken every other week. It's in the same class of drugs as Enbrel, but works slightly differently, which meant a chance of less (or more) side effects, but it was worth the try to see if I could get more lasting relief without as much impact on my body.
Dose #1 went really well; other than feeling a little weak and tired the day following the shot, I had joint pain relief and no other side effects to speak of. So I was cautiously optimistic, knowing that sometimes side effects can show up with accumulated doses as your body adjusts to being hit by these sledgehammer drugs that can actually slow or halt joint damage caused by RA. I was able to go to my usual physical therapy for the bursitis in my left hip and recover quickly without joint pain.
And Dose #2 started off uneventfully as well this past Saturday through Monday. On Tuesday I was feeling a bit more dull muscle pain in my lower back and right hip (which is unaffected by bursitis), which was odd. And then yesterday I was pretty much fine -- at my usual 4 out of 10 on the pain scale.
The switch flips
However, while walking from my car in the afternoon to PT at the local children's hospital (it has a heated pool), it was like a switch was flipped in mid-step -- a lightning bolt of excruciating pain shot from my lower spine near the lumbar region of my back, completely 1) inflaming  a different bursa in my left hip 2) almost paralyzing the muscles in my low back, 3) a sensation of excruciating muscular and nerve pain down both of my legs to the knee, involving my hamstrings and quadriceps, and 4) inflaming bursa in my right hip. I went ahead and dressed for PT. I could barely get my swimsuit on.
Needless to say, I couldn't do many of the exercises or stretches in the pool that I was able to do easily just a couple of days before. I had to get out early. I showered and dressed -- which took a very long time since I had a hard time dressing. Lifting my legs required sitting down to put things on.
When I got home, I could barely unfold myself from the car.  I took 800 mg of ibuprofen, which took a while to work, and it barely cut the pain. I spent the rest of the night standing up and pacing. Sitting was excruciating. Standing was excruciating. Lying down was worse. Almost every position hurt.
Familiar side effect pain.
The minute the shooting pain that afternoon I recognized it.  The last time I had it was several years ago - a bad reaction to an oral medication (statins) that took several days to get to the same excruciating point. It was the infamous "muscle pain and weakness" warning they now give patients and you hear in the commercials, but it wasn't well known at the time. I was told to try different doses and kinds of statins, however, each gave me the same excruciating result after several days. And each time the low back pain and weakness would go away after stopping the statin.
Needless to say, I don't take statins any more.
So one of the things I did when I got home was look up Humira side effects again. And lo and behold:
Musculoskeletal side effects have included back pain in 6% of patients; and arthritis, bone disorder, nonspontaneous bone fracture, bone necrosis, joint disorder, muscle cramps, myasthenia, pyogenic arthritis, synovitis, and tendon disorder in less than 5% of patients. A case of severe myalgia has also been reported.
Nervous system problems. Signs and symptoms include numbness or tingling, problems with your vision, weakness in your arms or legs, and dizziness.
Back pain; headache; mild pain, redness, or swelling at the injection site; mild stomach pain; nausea; runny or stuff nose.
So I spoke to my rheumatologist this AM about the symptoms, so she suggested going to urgent care to be examined, and possibly putting me on steroids (don't want that; it will mess with my blood sugar control). Kate's going to have to drive me. I can't possibly handle it even though urgent care is less than a mile from home. I had to stand up and lean on a counter to even type this diary entry.

No comments:

Post a Comment